A little while ago I did a post about antidepressants. When I wrote it I was pretty positive about using medicine as part of a treatment plan--and I still am. I like my Lexapro, but I feel like I only told half the story in that post. And, in the name of honesty, I feel like I should own up to the other half.
Antidepressants are a commitment, which is why so many people are afraid of them. I think this fear sometimes manifests itself as a worry about addiction or dependence, but those aren't the effects of antidepressants. For anyone who doesn't know I'll offer a short explanation of how my drug, an SSRI, works. (For those of you who do know, feel free to skip this. Or you can read it and then correct me in the comments!)
SSRI stands for selective serotonin reuptake inhibitor. Serotonin is a neurotransmitter in your brain. This means it helps your brain pass different signals back and forth. These signals help regulate things like mood, anger, sleep, and, according to wikipedia, even vomiting! (It did say "citation needed" on that last one.) When there isn't enough serotonin in the brain it starts to go a little haywire. What an SSRI does is stop some of the serotonin in your brain from being absorbed thereby making more of the neurotransmitter available for use. Also, the theory goes, neurotransmitters like serotonin are produced by the body on a supply and demand basis. The more you have of it, the more you use, and therefore, the more your body makes. If something goes awry and your body slows down production of it for just a little while it sometimes forgets to start making it again. SSRIs help the body reset the right levels in the brain. Although even the Mayo Clinic is quick to point out that no one is exactly sure if this is what actually happens.
Anyway, that is why you have to stay on the drugs for a while (at least six months). It takes time for your body to train itself to the right production rate. That is also why it is hard to go off the drugs. You can't just quit taking them because if your body isn't ready it makes you more sick than you were to begin with.
I've actually done this a couple of times. You'd think I'd know better, but I guess I don't. Take my last couple of weeks. I've been pretty emotional. I've had a lot of ups and downs--which the SSRI allows for, it just makes them less severe--and I was beginning to think I was crazy. However, I know I am not a good judge of how crazy or uncrazy I am. The crazy has a habit of sneaking up on me so I've taken to tracking it on my calendar. I mark my down days and make notes if they are especially bad. I also note if I miss a pill because it helps keep the bad days in perspective.
In the last month--maybe because school let out and our schedule is all crazy or because the baby's acid reflux has been acting up again and he's been having a hard time sleeping--I've missed four doses. Also my prescription is running out and it's been a year so I figured now would be a good time to start weaning off my medicine. So I took myself down to half a pill a day.
The result? I had one afternoon a couple weeks ago where I was a wreck. The day started out rough (not wanting to get out of bed, yelling at the kids during breakfast, getting pooped on at the park--okay, that last part isn't depression, just life with a baby) and only got rougher (fleeting suicidal thoughts and excessive fatigue and weepiness). It took all my strength just to feed the kids and keep us all going until Daddy got home. I checked my calendar and sure enough I had missed a dose just a week earlier. I decided to go back on my full dose. It took a few days but things got better.
Then last week I was at Enrichment having a marvelous time. We were painting blocks for the Church Humanitarian Services and chatting and I was loving every minute of it. Although after a while I felt like I was talking awfully fast and laughing a little too much--like I was myself in Technicolor. After Enrichment I was still feeling pretty bubbly so I decided to swing by a friend's house to play some Dance Dance Revolution (Hi Kelly!). It didn't take long until I crashed. Right in the middle of "99 Red Balloons" I got all anxious and weepy and I had to go home and tuck myself into bed. (If I wasn't so pathetic I'd laugh at myself.)The results of my medicine experiments? I think so.
Of course it's not all the medicine. There are other contributing factors when it comes to my down days. I was in charge of the service project and had been pretty worried about whether or not anyone would show up. Also, there's my baby and my chronic lack of sleep. And some days, regardless of any other factor, the crazy just crops up. But the medicine is a part of the mosaic that is my mood disorder.
So, to be fair about medicine here's what I say: Don't rule it out. It may be that you have a genuine physical need that it can meet. Of course, don't mess around with your meds. Take it the way your doctor (even better, your psychiatrist) says and talk with your doctor about weaning off it and how it is working for you. Depressed people, especially those with bipolar disorder, are notorious for medicinal inconsistencies--don't be that person! Instead, get the treatment you need and be the person you want to be.